Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 166, NWS Denver/Boulder, CO

August 11, 2003Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 11, 2003, 5:31 PM MDT for Arapahoe County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 5:31 PM MDT (23:31 UTC)
Expired
Aug 11, 2003, 6:30 PM MDT
In force
59 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 25 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
2409 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 112331
SVRBOU
COC005-120030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
529 PM MDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 630 PM MDT

* AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH CENTRAL AURORA...OR ABOUT 12 MILES
  SOUTHEAST OF DENVER...MOVING SOUTHWEST AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SOUTHWESTERN AURORA...CENTENNIAL...SOUTHEASTERN LITTLETON...ARAPAHOE
PARK...BUCKLEY AFB AND GREENWOOD VILLAGE.

LARGE HAIL UP TO 1.5 INCHES IN DIAMETER IS POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN 
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

HAIL...TORRENTIAL RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.  CONSIDERABLE STREET FLOODING CAN BE EXPECTED FROM THIS 
STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING.  STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3968 10460 3956 10473 3956 10501 3963 10495
          3965 10490 3969 10489 3974 10483 3974 10455

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:30 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 11, 2:30 PM MDT, 3 hours 1 minute before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT MON AUG 11 2003

SHORT TERM DISCUSSION...QUITE A BIT OF CONVECTION FIRING OVER THE
MOUNTAINS AND HIR FOOTHILLS THIS AFTN. BUT WITH WEAK FLOW ALOFT
STORMS HAVE BEEN PULSY WITH LOCAL HEAVY RAIN THE MAIN THREAT. MID
LVL FLOW OUT OF THE N SO STORMS WILL MAINLY STAY IN THE MOUNTAINS
THRU THIS EVENING. ONLY A SLIM CHANCE FOR A STORM OVER THE URBAN
CORRIDOR IF WE GET AN OUTFLOW BOUNDARY TO COME OFF THE HILLS AND
STEERING WINDS SHIFT SLIGHLTY NW. FURTHER EAST...AMS TO REMAIN
CAPPED. WITH DECENT SE LOW LVL FLOW TNT MAYBE A RETURN OF SOME
STRATUS/FOG OVER THE FAR PLAINS LIKE WE HAD THIS MORNING. TUESDAY
LOOKS PRETTY SIMILAR WITH MID AND UPPER LEVEL FLOW SHIFTING EVEN
MORE TO THE N-NE. AGAIN MUCH OF THE ACTIVITY REMAINS IN THE
MOUNTAINS. EVEN FURTHER DRYING FURTHER EAST OF THE UPPER HIGH BEGINS
TO SHIFT N-NE ACROSS NRN CO. TEMPS WILL BE SIMILAR TO TODAY WITH
READINS IN THE LOW-MID 90S. MAIN ADJUSTMENTS TO ZONES WILL BE TO
BUMP POPS UP IN THE MOUNTAINS WITH LITTLE OR NO POPS ACROSS LOWER
ELEVATIONS FOR TNT/TUE. ENTREKIN

LONG TERM DISCUSSION: THE CLOSED MID-LEVEL HIGH HOOVERING OVER THE
CENTRAL ROCKY MTN REGION THE PAST SEVERAL DAYS IS FORECAST TO
DEVELOP NEWD ACROSS THE NRN GREAT PLAINS BY MIDDAY...IN RESPONSE TO
AN EASTWARD SHIFT AND AMPLIFICATION OF THE DEEP UPSTREAM TROUGH NEAR
THE PAC NW COAST.  HEIGHTS SLOWLY LOWER AS PWV VALUES STAY AOB 100
PCT OF NORMAL THRU 18Z/THU. STILL STG DIURNAL HEATING AND ENOUGH
MID-LEVEL MOIST AROUND TO CONTINUE TO PRODUCE AT LEAST ISOLATED
SHWRS AND THUNDERSTORMS WITH THE BEST CHANCE OVER THE MTN AND
FOOTHILL ZONES. ATMOSPHERE LOOKS ALMOST TOO CAPPED OVER THE PLAINS
FOR ANYTHING MORE THAN A FEW LATE AFTENROON AND EVENING MOSTLY DRY
AND GUSTY HIGH BASED STORMS ON WEDNESDAY. UPR HIGH CONTINUES TO
MIGRATE EAST ON THURSDAY ALLOWING WHAT APPEARS TO BE A FAIRLY STG
TROPICAL WAVE TO PROGATE WESTWARD OFF THE GULF OF MEX AND ACRS THE
SRN ROCKIES BY FRIDAY.  INCREASING S/SELY LOW-LEVEL FLOW ON THE
PLAINS LOOKS TO BRING UP RESPECTABLE DEWPOINTS AS PWV VALUES
CONTINUE TO RISE ABV 1.0 INCH FRIDAY THROUGH SUNDAY.  MEANWHILE
MEDIUM RANGE MODELS SHOW THE PAC NW COAST UPR TROUGH FILLING AND
LIFTING NEWRD ACROSS THE NRN ROCKIES WITH A PIECE OF ITS ENERGY
PASSING OVR THE STATE ON SATURDAY.  A WEAK SFC COLD FRONT
ACCOMPANYING THIS MID-LEVEL WAVE COULD PROVIDE ADDITIONAL LIFT AND
INSTABILITY FOR THUNDERSTORMS...PARTICULARLY EAST OF THE MTNS. DRIER
AIR FLOWS PASSAGE OF THE THIS WAVE AND SO T-STORM/PCPN CHANCES LOOK
TO DROP OFF BY EARLY NEXT WEEK.  BAKER

.DEN...NONE.
Hazardous weather outlook, Aug 11, 11:00 AM MDT, 6 hours 31 minutes before
COZ030>051-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS
EARLY THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS.
ISOLATED STORMS WILL HOLD OFF UNTIL THE EVENING HOURS OVER THE URBAN
CORRIDOR AND ADJACENT PLAINS. NO THUNDERSTORMS ARE EXPECTED OVER THE
FAR NORTHEAST PLAINS THROUGH TONIGHT.

MORE MOISTURE HAS DEVELOPED OVER THE MOUNTAINS THIS MORNING...AND
WILL LEAD TO SLIGHTLY HIGHER COVERAGE OF STORMS THIS AFTERNOON AND
EVENING. THE FLOW ALOFT IS QUITE WEAK SO STORMS WILL MOVE VERY
LITTLE. THE MAIN THREAT WILL BE LOCALIZED HEAVY RAIN WITH THE SLOW
MOVING STORMS. SEVERE WEATHER IS NOT EXPECTED WITH THE WEAK FLOW
ALOFT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS SHOULD PRETTY MUCH REMAIN CONFINED TO THE MOUNTAINS
AND FRONT RANGE FOOTHILLS TUESDAY AND WEDNESDAY AS MID-LEVELS OF THE
ATMOSPHERE OVER THE PLAINS WILL CONTINUE TO BE TOO STABLE TO SUPPORT
ANYTHING MORE THAN A FEW HIGH BASED GUSTY THUNDERSTORMS LATE IN THE
AFTERNOON AND EVENING. BY THURSDAY...MOISTURE AND THUS THUNDERSTORM
ACTIVITY SHOULD BEGIN TO INCREASE IN THE MOUNTAINS AND BY FRIDAY ON
THE PLAINS AS THE HIGH PRESSURE RIDGE AFFECTED THE AREA FOR MORE
THAN A WEEK MOVES NORTHEAST OVER THE DAKOTAS. THE CHANCE FOR SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE OUTLOOK AREA THROUGH
THE WEEKEND WITH ONLY SUBTLE DAY-TO-DAY CHANGES IN TEMPERATURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SWE/MRB

In the hours before

Local storm report, Aug 11, 4:37 PM MDT, 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
437 PM MDT MON AUG 11 2003

...PRELIMINARY STORM REPORT FOR AUGUST 11 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    AURORA                    CO   0.75 INCH HAIL
08/11/03   ARAPAHOE

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:16 PM MDTFlash Flood WarningBOUPark2 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.